Opioid Overdose – What To Do

Author: NP Addiction Clinic
Published: January 4, 2022

Substance abuse always comes with the threat of overdose. Though not always lethal, an overdose can lead to severe complications like seizures, a heart attack, and stroke. As you can never be sure if a substance will react well with your body or not, it’s best to stay away from them entirely. In some instances, you might just have a bad trip, but drugs can be deadly.

If you or a loved one are struggling with opioid addiction, it’s important to know the signs of an overdose and what to do in an emergency.

What Are Opioids?

Most commonly prescribed to treat pain, opioids are a class of drugs known as narcotics. Including morphine and fentanyl, opioids are used in a medical setting to treat chronic pain. Although mostly safe, the real danger starts when they are used for recreational purposes.

As opioids enhance feelings of pleasure and satisfaction in the brain, the body can become dependent on them, making it even more challenging to quit. When a dependency arises and your body becomes accustomed to the drug, you’ll need to take higher dosages to achieve the same pleasurable feeling. Unfortunately, this can lead to uncomfortable side effects, such as:

  • Tiredness
  • Nausea and vomiting
  • Confusion
  • Shallow breathing

Sustained opioid abuse can also lead to:

  • Permanent brain damage
  • Depression
  • Anxiety
  • Sleeping problems

In addition, continued abuse can increase your chances of experiencing an overdose.

What Causes an Opioid Overdose?

Though more common when considering recreational use, those who take opioids for medical reasons can also experience an overdose. This is why it’s important to understand the correct dosage and follow your medical provider’s instructions.

The risk of overdose significantly increases when you mix opioids with other drugs and substances, such as alcohol. In some instances, mixing anxiety medications like Xanax or Valium with opioids can even prove fatal.

If you take opioids for pain relief, be sure to inform your medical provider of any other known conditions you may have and any other prescription medication you may be taking.

Signs of an Opioid Overdose

Although the signs of an opioid overdose differ from person to person, they typically include:

  • Pale and clammy face
  • Limp and unconscious body
  • Blue or purple fingertips
  • Vomiting
  • Slowed heart rate and breathing

If you notice any of these signs, you must take action immediately.

What To Do if You or a Loved One Overdoses

If you find that a loved one has overdosed on opioids, call 911 immediately. If they’re unconscious, move them into the recovery position. As there’s an increased risk of them swallowing their tongue or choking on their vomit when unconscious, the recovery position will ensure their airways aren’t blocked.

How To Put Someone Into the Recovery Position

  1. Tilt their head and chin to open their airways and lie them on their side.
  2. Straighten their legs and place their arm near to you at right angles.
  3. Grab hold of their far leg and pull it up, making sure to keep their foot on the ground.
  4. Put their other hand against their cheek.
  5. Keep their hand against their cheek and roll them to their side facing you.
  6. Tilt their head and chin back so they can breathe.
  7. Ensure that their hips and the knee of their upper leg are bent at right angles.

Most people who take opioids for medical reasons will have naltrexone nearby. This is a medication that can be used to prevent an opioid overdose from escalating. If it’s available, either inject it into a muscle or spray it into the nose. Make sure to wait with the person until emergency help arrives.

To Conclude

Though alarming, it’s key to take action as soon as possible if a loved one has overdosed. While watching a loved one go through this ordeal can be heartbreaking, don’t give up hope.

Likewise, if you have overdosed, seek medical help. Though it may not feel like it, recovery is possible. You just need to reach out for help.

The first step in the recovery journey is checking into a drug and alcohol rehab. Doing so will enable you to recover safely, and it will ensure that you are surrounded by the right people, resources, and tools, to achieve a life of sobriety.

Read more blog posts in this category:
crossmenu